Article Text

PDF
PTH-080 Serious Infusion Reactions with Vedolizumab are Rare: A UK Multicenter Experience
  1. P Irving1,
  2. C Lees2,
  3. A Hart3,
  4. K Kemp4,
  5. T Ahmad5,
  6. F Cummings6
  1. 1IBD Centre, Guy’s and St Thomas’ Hospital NHS Foundation Trust, London
  2. 2Department of Gastroenterologist, Western General Hospital, Edinburgh
  3. 3IBD Unit, St mark’s Hospital, London
  4. 4Department of Gastroenterology, Manchester Royal Infirmary, Manchester
  5. 5Department of Gastroenterology, Royal Devon and Exeter NHS Foundation Trust, Exeter
  6. 6Department of Gastroenterology, University Hospital Southampton, Southampton, UK

Abstract

Introduction Vedolizumab has recently become widely available in the UK for the treatment of moderate to severe ulcerative colitis (UC) and Crohn’s disease (CD). This has created pressure on infusion services exacerbated by the improved access to infliximab for UC and the ever increasing number of patients with CD receiving IFX. The UK Summary of Product Characteristics, unlike in the US, mandates post-infusion monitoring of patients for 2 hours after the first 2 infusions and for 1 hour after subsequent infusions. We have, therefore, reviewed the frequency of infusion reactions during and after infusions of vedolizumab in 6 UK IBD centres.

Methods Details of the numbers of vials of vedolizumab supplied to each centre were provided by Takeda UK. All centres identified patients on vedolizumab who had had possible infusion-related reactions and reported the details after review of the case record.

Results Across the 6 centres, 1132 vials of vedolizumab had been supplied for infusion up until 5th March 2016. 9 possible infusion reactions were identified involving 9 patients. 1 reaction occurred during the infusion, 1 in the 2 hours after the infusion and 7 more than 2 hours after the infusion. One anaphylactoid reaction occurred on the second infusion in a patient with Crohn’s disease on concomitant mercaptopurine. The infusion was stopped and no further infusions of vedolizumab were given. Other possible infusion-related reactions included headache (2), rash (3), nausea and blurred vision (1), vasovagal symptoms (1), and palpitations (1). Only one reaction occurred in the 2 hours following the infusion. This was a patient who experienced palpitations who had consumed several cups of coffee whilst waiting to be discharged. Other than the patient with an anaphylactoid reaction, none of the other reactions led to discontinuation of vedolizumab.

Conclusion Vedolizumab infusion reactions are rare. Only one anaphylactoid reaction was seen in over 1000 infusions. No definite reactions occurred in the 2 hours after infusions suggesting that monitoring patients for 2 hours after the first 2 infusions and for 1 hour after subsequent infusions is probably unnecessary. Overall, the frequency of infusion reactions is low as was seen in the Gemini studies.

Disclosure of Interest P. Irving Grant/research support from: AbbVie, MSD, Consultant for: AbbVie, MSD, Vifor, Genentech Inc., Takeda, Warner Chilcott, Falk and Pharmacosmos, Speaker bureau with: AbbVie, MSD, Ferring, Warner Chilcott, Shire, Falk and Johnson and Johnson, C. Lees: None Declared, A. Hart: None Declared, K. Kemp: None Declared, T. Ahmad: None Declared, F. Cummings: None Declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.